Alert archive / Montana / Flash Flood Warnings in 2023
Flash Flood Warning 8, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jun 9, 2023, 4:31 PM MDT for Hill County, Liberty County, Toole County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2023, 4:31 PM MDT (22:31 UTC)
- Expired
- Jun 9, 2023, 7:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hill County, MT, Liberty County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 155 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
023
WGUS55 KTFX 092231
FFWTFX
MTC041-051-101-100130-
/O.NEW.KTFX.FF.W.0008.230609T2231Z-230610T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
431 PM MDT Fri Jun 9 2023
The National Weather Service in Great Falls has issued a
* Flash Flood Warning for...
West Central Hill County in north central Montana...
Northern Liberty County in north central Montana...
Eastern Toole County in north central Montana...
* Until 730 PM MDT.
* At 431 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1 inch of rain has
fallen. Additional rainfall amounts up to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Whitlash.
A weather station on Mt Royal has already measured 1 inch of
rainfall over the past hour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4896 11133 4897 11117 4896 11106 4890 11078
4887 11075 4881 11068 4868 11071 4865 11089
4865 11109 4872 11136
FLASH FLOOD...RADAR INDICATED
$$
AM2 follow-up statements
886
WGUS75 KTFX 092351
FFSTFX
Flash Flood Statement
National Weather Service Great Falls MT
551 PM MDT Fri Jun 9 2023
MTC041-051-101-100130-
/O.CON.KTFX.FF.W.0008.000000T0000Z-230610T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hill MT-Liberty MT-Toole MT-
551 PM MDT Fri Jun 9 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT THIS
EVENING FOR WEST CENTRAL HILL, NORTHERN LIBERTY AND EASTERN TOOLE
COUNTIES...
At 551 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to 2 inches of rain have fallen.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Whitlash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4896 11133 4897 11117 4896 11106 4890 11078
4887 11075 4881 11068 4868 11071 4865 11089
4865 11109 4872 11136
FLASH FLOOD...RADAR INDICATED
$$
AM547
WGUS75 KTFX 100120
FFSTFX
Flash Flood Statement
National Weather Service Great Falls MT
720 PM MDT Fri Jun 9 2023
MTC041-051-101-100130-
/O.EXP.KTFX.FF.W.0008.000000T0000Z-230610T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hill MT-Liberty MT-Toole MT-
720 PM MDT Fri Jun 9 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT THIS EVENING FOR
WEST CENTRAL HILL, NORTHERN LIBERTY AND EASTERN TOOLE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 600 AM MDT Saturday for
portions of central and north central Montana.
LAT...LON 4896 11133 4897 11117 4896 11106 4890 11078
4887 11075 4881 11068 4868 11071 4865 11089
4865 11109 4872 11136
$$
AMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:01 PM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 9, 2:01 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 201 PM MDT Fri Jun 9 2023 .SYNOPSIS... Daily rounds of scattered showers and thunderstorms are expected through the weekend into early next week. The flooding threat is expected to diminish by the second half of the weekend; however, Some of the stronger storms will be still capable of producing localized heavy rainfall. Seasonably mild temperatures are generally expected for the foreseeable future. && .DISCUSSION... Showers and some embedded thunderstorms over Central/North- central MT will continue to lift northward along and north of the axis of anomalously high PWATS (1 to 1.2 inches) this afternoon into tonight. The greatest potential for flooding will continue over the northern/eastern portions of the CWA. So far, impacts from flooding have been relatively minor and are mostly concentrated over an area extending from Judith Gap to Lewistown this afternoon. Flood Advisories have been issued to highlight the impacts from moderate to heavy rain over saturated soils. The southwestern portion of the Flood Watch has been trimmed to match the drier air moving in from the southwest. Great Falls, White Sulphur Springs, and the Big Belt/Little Belt Mountains are no longer in the watch. Areas along the Rocky Mountain Front and the northern portions of North-central MT were left in the watch, but may be dropped if convection fails to develop this afternoon and evening. Another impulse will bring more showers and some thunderstorms again on Saturday, but there are no plans to extend the Flood Advisory beyond the 6 am Saturday expiration with the 24 hour probability for 1 inch or more of rain falling well below 20% for the remainder of the weekend. However, a moist and unstable air mass will remain over Central and Southwest Montana through early next week, resulting in more daily rounds of showers and thunderstorms. Deterministic and ensemble guidance continues to bring an upper level trof through the Northern Rockies Wednesday into Thursday. This would result in an increased chance for higher surface winds, a chance for thunderstorms and slightly cooler temperatures. - RCG && .AVIATION... 1110 AM MDT Fri Jun 9 2023 (09/18Z TAF Period) Showers persist along the Hi-Line and portions of eastern Central Montana, mainly impacting the KCTB, KHVR, and KLWT terminals through the early afternoon. Showers will continue to propagate southeastward across North-central and Central Montana throughout the afternoon hours, reducing visibility and cloud ceilings to MVFR conditions at times. Some IFR conditions are possible for a time in areas of heavier rainfall. Lowered cloud ceilings will aid in some mountain obscuration, especially along the Rocky Mountain Front and Little Belt mountains after 6z Saturday and toward the latter end of the TAF period. - Pierce Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .HYDROLOGY... A moderate risk (> 40%) for rainfall exceeding flash flood guidance continues through tonight for the eastern portions of North Central MT and a slight risk (> 15 %) for locations farther west. Showers and embedded thunderstorms will be capable of producing rainfall rates exceeding a half inch per hour at times in these areas. This rainfall, combined with previous heavy rains, could result in the potential for flash flood conditions. The threat for at least marginal flash flood conditions is likely to continue daily over portions of the CWA through at Tuesday as periods of scattered showers and thunderstorms continue. In terms of river flooding, the larger rivers seem to be handling most of the precipitation, with some rises. There is a small chance a larger river could go above flood stage for a short time, and we will continue to monitor this closely. && .PRELIMINARY POINT TEMPS/POPS... GTF 57 71 54 75 / 50 70 30 60 CTB 54 70 52 75 / 80 70 20 60 HLN 58 75 56 78 / 50 70 40 80 BZN 50 74 50 75 / 20 60 30 70 WYS 39 70 39 69 / 20 60 20 80 DLN 47 73 50 72 / 10 40 30 70 HVR 58 76 53 80 / 70 50 10 20 LWT 54 66 51 71 / 80 90 30 50 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for Bears Paw Mountains and Southern Blaine-East Glacier Park Region-Eastern Glacier, Western Toole, and Central Pondera-Eastern Pondera and Eastern Teton-Eastern Toole and Liberty-Fergus County below 4500ft-Hill County-Judith Basin County and Judith Gap-Northern Blaine County- Northern High Plains-Snowy and Judith Mountains-Southern High Plains-Southern Rocky Mountain Front-Western and Central Chouteau County. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 9, 3:46 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Great Falls MT
346 PM MDT Fri Jun 9 2023
MTZ304-305-092215-
Hill County MT-Eastern Toole and Liberty MT-
346 PM MDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of northeastern Liberty
and west central Hill Counties through 415 PM MDT...
At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Inverness, or 23 miles northeast of Chester, moving
northwest at 40 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of northeastern
Liberty and west central Hill Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4875 11047 4865 11057 4882 11119 4900 11103
4900 11089
TIME...MOT...LOC 2145Z 121DEG 33KT 4875 11061
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
AMThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:02 PM MDT | Flash Flood Warning | TFX | Cascade, Lewis and Clark, Teton | 3 hr |
| Jun 8, 9:18 PM MDT | Areal Flood Advisory | TFX | Lewis and Clark | 2 hr |
| Jun 8, 11:12 PM MDT | Areal Flood Advisory | TFX | Fergus | 5 hr |
| Jun 8, 11:38 PM MDT | Areal Flood Warning | TFX | Glacier, Lewis and Clark, Pondera, Teton | 9 hr |
| Jun 9, 8:00 AM MDT | Areal Flood Advisory | TFX | Hill, Liberty, Toole | 3 hr |
| Jun 9, 11:10 AM MDT | Areal Flood Advisory | TFX | Fergus, Judith Basin | 3 hr |
| Jun 9, 2:55 PM MDT | Areal Flood Advisory | TFX | Fergus | 66 hr |
| Jun 9, 3:46 PM MDT | Special Weather Statement | TFX | Liberty | 29 min |
| Jun 9, 3:56 PM MDT | Areal Flood Advisory | TFX | Hill, Liberty, Toole | 3 hr |
| Jun 9, 5:10 PM MDT | Areal Flood Advisory | TFX | Lewis and Clark | 3 hr |
| Jun 9, 5:49 PM MDT | Areal Flood Advisory | TFX | Lewis and Clark, Teton | 3 hr |
Nearby
Flash Flood Warnings in Montana, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.